Florida, 2022

Hail and Damaging Wind in Florida, May 21, 2022

May 21, 2022 · NWS MLB · 10 events in 3 counties and zones

Numerous afternoon thunderstorms developed across east-central Florida as the east coast sea breeze moved inland from the coast, and eventually collided with the west coast sea breeze. Many storms became severe and produced quarter to half dollar sized hail over parts of Seminole, Volusia, and Lake Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Numerous afternoon thunderstorms developed across east-central Florida as the east coast sea breeze moved inland from the coast, and eventually collided with the west coast sea breeze. Many storms became severe and produced quarter to half dollar sized hail over parts of Seminole, Volusia, and Lake Counties. Another severe thunderstorm in Lake County produced straight-line wind damage in Tavares.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 21, 3:07 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 21, 3:07 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
407 PM EDT Sat May 21 2022

.DISCUSSION...

...Strong to Severe Storms With Locally Heavy Rainfall Possible
Through Late This Evening...

Currently-Tonight... Convection has began to develop across east-
central Florida which should mark the beginning of an active
evening ahead. Radar imagery shows isolated thunderstorms across
portions of Volusia and Seminole counties with a few showers
developing over Indian River county. Upstream, a complex of
lighting storms remains situated over the Gulf of Mexico which is
associated with a weak upper level trough depicted by areas of
decent PVA, as well as higher moisture. As we head into the late
afternoon and early evening, showers and lightning storms are
forecast to increase in coverage as outflow from storms upstream
collide with sea and lake breezes to trigger numerous showers and
lightning storms to develop over east-central Florida. High
instability (Surface CAPE around 5,000 J/kg), sufficient bulk
shear, conditionally to absolutely unstable lapse rates, very high
moisture, cool temperatures aloft (-10C to -11C at 500mb), SHIP
values around 1 or higher, in addition to, low-to-moderate SCP/STP
values and decent upper-level divergence means that a few storms
may become strong to severe late this afternoon and evening. The
main hazards with any strong to severe storms that develop will
be: heavy rainfall, wind gusts up to 50-60mph, hail around 1,"
frequent lightning strikes, and flooding. Torrential downpours
will produce 1 to 2 inches in many locations this evening, with
local amounts up to around 3 to 5 inches total in a few spots
which receive multiple rounds of storms. This threat will be
highest along and north of I-4. Rain and storms will slowly push
to the east-southeast towards the coast late this evening before
finally weakening and pushing offshore late tonight towards
midnight. Low temperatures are forecast to drop into the upper 60s
to mid 70s.

Sunday... The western Atlantic ridge is forecast to build over
the area on Sunday. Drier air will result in a more typical
"Summer-like" afternoon for Florida. Primarily diurnally driven
showers and lightning storms will be possible as the local sea
breeze pushes inland. Isolated storms will be possible, mainly
well inland with the best chance towards I-4 and areas to the
northwest. Some isolated storms may become strong with gusty
winds, heavy rainfall, and frequent lightning strikes. Afternoon
highs are expected to reach the upper 80s to low 90s.

Monday... A little drier air should produce lower coverage of
storms and a more direct onshore flow should keep coastal sections
mostly dry esp Cape southward. Best chance will over the interior
(30-40 percent) late with less push back to the coast due to a
more southerly steering flow as opposed to SW. Max temps in the
lower 90s interior and mid 80s beachside.

Extended (previous)... Broad and weakly formed ridge aloft just
east of the state by Tue wl remain in place through midweek,
leading to a reduction of avbl moisture, and continuation of Iso-
Sct PoP daily through midweek. An onshore flow pattern will bring
seasonal temperatures with lows in the L-M 70s and highs in the
U80s to L90s, and a better rain chc inland from the coast. LL flow
pattern wl become primarily sly around Fri as a broad continental
trough migrates over the SE states. This pattern evolution should
increase rain/storm chcs Fri into Saturday.

&&

.AVIATION...
Expect scattered to numerous showers and lightning storms late
this evening with TEMPO groups at most TAF sites with the
exception of locations near the Treasure Coast due to drier air.
Some storms may become strong to severe with heavy rainfall.
Outside of showers and thunderstorms, mainly VFR conditions are
expected. South to southeast winds around 5-10kts with higher
gusts through this afternoon, especially with any storms that
develop.

&&

.MARINE...

Currently-Sunday... Good boating conditions are expected. Expect
south to southeast winds around 10-15kts with seas reaching 2 to 3
feet. Scattered to numerous lightning storms will be possible
through around midnight with only a slight chance on Sunday.

Monday...SE winds around 10 knots around Atlc subtropical high with
seas 2 to 3 FT, a little higher near the coast with the sea breeze
circulation. Most of the late day storms should stay over the
mainland with the main threats over inland lakes north and west of
Orlando.

Tue-Thu...Favorable marine conditions with a reduction of storms
through mid week. Expect E-SE winds around 12 to 16 kts with seas 3
ft Tue, becoming 3 to 4 ft through midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  88  72  88 /  60  30  30  20
MCO  71  93  72  92 /  60  30  20  30
MLB  73  87  73  87 /  60  20  10  20
VRB  71  88  72  88 /  50  20  10  10
LEE  71  90  72  91 /  40  40  30  40
SFB  70  91  72  91 /  60  30  20  30
ORL  72  93  74  93 /  60  30  20  30
FPR  72  88  72  88 /  40  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Fehling
LONG TERM....Kelly
AVIATION...Fehling
IDSS... HALEY
Hazardous weather outlook, May 21, 9:01 AM EST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1001 AM EDT Sat May 21 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-220200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1001 AM EDT Sat May 21 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Afternoon and evening lightning storms are forecast once again
across east central Florida today. Coverage will be scattered
along the Treasure Coast counties, and numerous to widespread
farther north and inland, especially near and northwest of
Interstate 4. Today's storms will move northeast at 15 to 20 mph
with a few strong to marginally severe storms expected. Wind gusts
of 40 to 60 mph, frequent lightning, hail around one to two
inches, and heavy downpours will occur with the strongest storms.
Move indoors to safety at the first sign of threatening skies, or
if you hear thunder.

.FLOOD IMPACT...
Torrential downpours will produce 1 to 2 inches in many locations
today, with local amounts up to around 3 to 5 inches in a few
spots which receive multiple rounds of storms. This threat will
also be highest along and north of I-4.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will be capable of producing wind gusts in excess of 35
knots, frequent lightning, and locally higher waver over inland
lakes, the Intracoastal Waterway, and nearshore Atlantic. the
chance for stronger marine storms will be highest from near Lake
Okeechobee and Sebastian Inlet northward. Boaters should watch for
storms approaching from the southwest today.

.RIP CURRENT IMPACT...
There will be a Moderate risk of dangerous rip currents at the
central Florida Atlantic beaches today. Remember to always swim
within sight of a lifeguard and never enter the ocean alone.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Isolated afternoon showers and lightning storms are forecast
next week, with scattered coverage across the interior. Cloud to
ground lightning strikes, torrential rainfall, and gusty winds
will be possible in stronger storms.

The rip current threat is expected to remain moderate at the
central Florida Atlantic beaches.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Additionally, please relay any reports of flooding or rainfall
amounts of two inches or greater to the National Weather Service
in Melbourne.

Fehling

In the hours before

Special weather statement, May 21, 2:43 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Melbourne FL
343 PM EDT Sat May 21 2022

FLZ041-141-212030-
Coastal Volusia FL-Inland Volusia FL-
343 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of northeast Volusia
County through 430 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holly Hill, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill, Ormond-By-the-Sea and
Daytona International Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2943 8107 2923 8097 2915 8115 2926 8120
      2927 8115 2928 8115 2941 8116 2942 8114
      2943 8111 2942 8111
TIME...MOT...LOC 1942Z 191DEG 15KT 2923 8108

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sedlock
Special weather statement, May 21, 4:10 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Melbourne FL
510 PM EDT Sat May 21 2022

FLZ053-212200-
Osceola FL-
510 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of southeastern Osceola
County through 600 PM EDT...

At 509 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Kenansville, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kenansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2791 8104 2800 8087 2782 8087 2782 8088
      2765 8087 2764 8101
TIME...MOT...LOC 2109Z 146DEG 8KT 2780 8090

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Sedlock
Special weather statement, May 21, 4:20 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Melbourne FL
520 PM EDT Sat May 21 2022

FLZ053-212200-
Osceola FL-
520 PM EDT Sat May 21 2022

...Strong thunderstorms will impact portions of northeastern Osceola
County through 600 PM EDT...

At 519 PM EDT, Doppler radar was tracking a strong thunderstorm over
Harmony, or 7 miles southeast of Narcoossee, moving northwest at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holopaw, Narcoossee, Austin Tindall Park, Harmony and Alligator Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2835 8099 2817 8090 2808 8117 2835 8131
TIME...MOT...LOC 2119Z 146DEG 8KT 2823 8114

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sedlock
Special weather statement, May 21, 4:38 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Melbourne FL
538 PM EDT Sat May 21 2022

FLZ045-212215-
Orange FL-
538 PM EDT Sat May 21 2022

...Strong thunderstorms will impact portions of central Orange
County through 615 PM EDT...

At 537 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Hart, or near Avalon Park, moving north at 10 to 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orlando, Wedgefield, Avalon Park, University Of Central Florida and
Goldenrod.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2835 8100 2835 8126 2861 8130 2861 8115
TIME...MOT...LOC 2137Z 160DEG 15KT 2843 8117

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Sedlock
Special weather statement, May 21, 5:00 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
600 PM EDT Sat May 21 2022

FLZ053-254-547-212245-
Osceola FL-Inland Indian River FL-Inland Southern Brevard FL-
600 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of northwestern Indian
River, south central Brevard and southeastern Osceola Counties
through 645 PM EDT...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Blue Cypress Lake, movement nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Blue Cypress Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2764 8074 2764 8099 2793 8099 2794 8075
TIME...MOT...LOC 2200Z 163DEG 8KT 2773 8088

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Sedlock

The radar

The Melbourne radar (KMLB), 80 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Seminole

When
May 21, 5:02 PM EST
Where
Seminole County, 1.38 mi S of Oviedo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.650, -81.200

A trained spotter reported quarter-sized hail in the Alafaya Woods Subdivision in Oviedo.

Hail, Seminole

When
May 21, 5:15 PM EST
Where
Seminole County, 0.69 mi N of Cameron City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.760, -81.220

Local broadcast media relayed a report of quarter-sized hail near the intersection of East Lake Mary Blvd. and Skyway Drive in Sanford.

Hail, Seminole

When
May 21, 5:17 PM EST
Where
Seminole County, 0.92 mi SW of Sanford Arpt
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
28.760, -81.240

Several reports were received from local broadcast media and the public of half dollar sized hail south of the Sanford Airport. Specifically, near the intersection of Lake Mary Blvd. and Brisson Avenue in Sanford, and intersection of Lake Mary Blvd. and Melonville Avenue.

Hail, Seminole

When
May 21, 5:20 PM EST
Where
Seminole County, 1.38 mi N of Sanford Nas
Measured
1.25 in hail
Reported by
Public
Coordinates
28.790, -81.250

The public reported half dollar sized hail near 20th Street and Summerlin Avenue in Sanford.

Hail, Volusia

When
May 21, 5:26 PM EST
Where
Volusia County, 1.81 mi W of Orange City Stn
Measured
1 in hail
Reported by
Public
Coordinates
28.970, -81.330

The public reported quarter-sized hail near the intersection of 20th Street and Lolita Street in Orange City.

Hail, Volusia

When
May 21, 5:30 PM EST
Where
Volusia County, 0.92 mi NE of Orange City Stn
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
28.980, -81.290

Local broadcast media relayed a report of half dollar sized hail near the intersection of U.S. Highway 17 and McGregor Road in DeLand.

Hail, Volusia

When
May 21, 5:45 PM EST
Where
Volusia County, 0.69 mi N of De Land
Measured
1 in hail
Reported by
Public
Coordinates
29.040, -81.300

The public reported quarter-sized hail near the intersection of North Arlington and East Pennsylvania Avenues in DeLand.

Thunderstorm Wind, Lake

When
May 21, 6:14 PM EST to 6:15 PM EST
Where
Lake County, 0.5 mi NE of Tavares to 1.23 mi NNE of Tavares
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
28.804, -81.713

Lake County Emergency Management reported numerous trees were knocked down and several homes sustained wind damage in the city of Tavares due to straight-line winds. Two apartment complexes along East Alfred Street suffered roof damage. There were several trees knocked down on Anderson Road and near the intersection of Druid Place and Laurel Way, with some power lines being knocked down. A home in the Lake Dora Manor subdivision sustained minor roof damage.

Hail, Lake

When
May 21, 6:32 PM EST
Where
Lake County, 0.92 mi SE of Eustis Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.840, -81.620

A trained spotter reported quarter-sized hail in Tavares.

Hail, Lake

When
May 21, 6:33 PM EST
Where
Lake County, 1.51 mi NNW of Tavares
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
28.820, -81.730

Amateur radio operator relayed report of quarter-sized hail near the intersection of U.S. Highway 441 and Banning Beach Road in Tavares.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015638, 1015639, 1015640, 1015641, 1015642, 1015643, 1015644, 1015647, 1015646, 1015645.